# SDR 2020FA0000384

- Difficulty date: July 3, 2020
- Submitted: August 25, 2020
- Operation: General aviation
- Aircraft: N89MA
- Make and model: Piper PA46R-350T
- Aircraft serial: 4698109
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Landing Gear
- Condition: Failed
- Location: Nose
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

MECHANICAL FAILURE OF THE NOSE GEAR ASSEMBLY, WHICH RESULTED IN AIRCRAFT NOT RESPONDING TO PILOT INPUTS UPON LANDING.  THE LACK OF AIRCRAFT RESPONSE CAUSED THE AIRCRAFT TO EXIT THE PAVED RUNWAY SURFACE AND SKID TO A STOP APPROXIMATELY 100 YARDS IN THE GRASS.  TIRE IMPRESSIONS ON THE RUNWAY AND THROUGH THE GRASS INDICATE A NOSE GEAR TIRE WAS NOT CENTERED, AND POSSIBLY COMPLETELY SIDEWAYS.  FIVE TOTAL M600 AIRCRAFT HAVE HAD RUNWAY EXCURSIONS IN A VERY SIMILAR MANNER, THREE OF WHICH ARE VERY CLOSE IN SERIAL NUMBER, AND HAD BEEN EQUIPPED WITH THE COMPONENTS FOR THE NEW SLS SYSTEM (GARMIN AUTOLAND).  THESE AIRCRAFT ARE SERIAL NUMBERS: 4698109, 4698115, 4698117, AND THE AIRCRAFT WITHOUT THE SLS COMPONENTS ARE: 4698012, AND 4698018.  ALL AIRCRAFT HAVE HAD SIMILAR ACCIDENTS; SHORTLY AFTER LANDING TOUCHDOWN, AND AS SOON AS THE NOSE GEAR TOUCHES DOWN, THE AIRCRAFT DOES NOT RESPOND TO RUDDER AND NOSEWHEEL STEERING INPUT, CAUSING RUNWAY EXCURSIONS.  RUNWAY TIRE IMPRESSIONS INDICATING A LOCKED OR SKIDDING NOSEWHEEL ARE COMMON TO ALL THE EXCURSIONS.  A RECENT RELEASE OF PIPER SERVICE LETTER 1286 CALLS FOR FREQUENT AND STRINGENT CHECKS OF TOLERANCES OF THE NOSE GEAR ASSEMBLY AND COMPONENTS.  DISCUSSION WITHIN THE PIPER SERVICE INDUSTRY SEEMS TO LAY SUSPECT ON THE STEERING HORN AND IT’S ANOMALIES AS IT PERTAINS TO CONTROLLING THE AIRCRAFT AFTER TOUCHDOWN.
